I was diagnosed with a pepcid ulcer and reflux a little over a week ago and was put on a once-daily dose of 40mg Protonix. Ever since then I have been experiencing uncomfortable constipation with full relief coming only once. As you can imagine, it's not only uncomfortable but embarrassing to be bloated and gassy almost every day. How long should I be on the Protonix, and should I be taking anything else to help ease the constipation? Before starting the Protonix I was fairly regular and my diet hasn't changed much, if at all, so I can't imagine any other reason for this. My doctor never indicated a length of time for taking it, he only listed refills on the bottle. Can I stop taking Protonix without the reflux becoming unbearable?
How were you diagnosed w peptic ulcer would be my first question. Did you have a H. Pylori blood test? If that is positive the treatment is 2 antibiotics and bismuth for 2 weeks. It is a bacteria that can penetrate the thick mucus lining in the stomach and causes ulcers.
Protonix can cause constipation. I recently failed both Nexium and Protonix due to side effects. But the constipation was terrible despite everything I threw at it. I don't like taking laxatives or suppositories as they make you gut 'lazy'. Just drank tons of liquids and fiber, exercise helped. But I had to stop the meds for other reasons, like muscle pain.
My other question is why your doctor went directly to a big gun PPI like Protonix.-( it's expensive too) -why not Prevecid? Or Prilosec? If you are having side effects call your doctor directly and tell him. BTW I'm also an RN and am looking at having a test done to see if I need surgery since my larynx has been trashed for the past 7 wks. Been unable to work. So I have dealt with this issue for a long time.
He actually based his diagnosis on my symptoms and the short period of time that it took for the symptoms to appear. The PPI was diagnosed because he also believed I had reflux; however, he did not order a scope for the ulcer, he wanted to see how a few days of the PPI would help. The upside is that the Protonix helped with the reflux and stomach pain, the downside is the bloating and constipation. I did call him just the other night and he told me I can discontinue use of the Protonix this week because you can stop taking it 1 to 2 weeks after the symptoms go away. And I agree, I was trying fibery foods, exercise, hot drinks, cold water, etc - and nothing was helping! Luckily I will be off of it this week - but thank you for your input, I'm glad I'm not the only one who went through this!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.